Approximation Schemes for Geometric Knapsack for Packing Spheres and Fat Objects

Authors Pritam Acharya, Sujoy Bhore , Aaryan Gupta, Arindam Khan , Bratin Mondal, Andreas Wiese



PDF
Thumbnail PDF

File

LIPIcs.ICALP.2024.8.pdf
  • Filesize: 0.91 MB
  • 20 pages

Document Identifiers

Author Details

Pritam Acharya
  • Department of Mathematics, Indian Institute of Science Education and Research Pune, India
Sujoy Bhore
  • Department of Computer Science and Engineering, Indian Institute of Technology Bombay, India
Aaryan Gupta
  • Department of Computer Science and Engineering, Indian Institute of Technology Bombay, India
Arindam Khan
  • Department of Computer Science and Automation, Indian Institute of Science Bengaluru, India
Bratin Mondal
  • Department of Computer Science and Engineering, Indian Institute of Technology Kharagpur, India
Andreas Wiese
  • Department of Mathematics, Technical University of Munich, Germany

Cite AsGet BibTex

Pritam Acharya, Sujoy Bhore, Aaryan Gupta, Arindam Khan, Bratin Mondal, and Andreas Wiese. Approximation Schemes for Geometric Knapsack for Packing Spheres and Fat Objects. In 51st International Colloquium on Automata, Languages, and Programming (ICALP 2024). Leibniz International Proceedings in Informatics (LIPIcs), Volume 297, pp. 8:1-8:20, Schloss Dagstuhl – Leibniz-Zentrum für Informatik (2024)
https://doi.org/10.4230/LIPIcs.ICALP.2024.8

Abstract

We study the geometric knapsack problem in which we are given a set of d-dimensional objects (each with associated profits) and the goal is to find the maximum profit subset that can be packed non-overlappingly into a given d-dimensional (unit hypercube) knapsack. Even if d = 2 and all input objects are disks, this problem is known to be NP-hard [Demaine, Fekete, Lang, 2010]. In this paper, we give polynomial time (1+ε)-approximation algorithms for the following types of input objects in any constant dimension d: - disks and hyperspheres, - a class of fat convex polygons that generalizes regular k-gons for k ≥ 5 (formally, polygons with a constant number of edges, whose lengths are in a bounded range, and in which each angle is strictly larger than π/2), - arbitrary fat convex objects that are sufficiently small compared to the knapsack. We remark that in our PTAS for disks and hyperspheres, we output the computed set of objects, but for a O_ε(1) of them we determine their coordinates only up to an exponentially small error. However, it is not clear whether there always exists a (1+ε)-approximate solution that uses only rational coordinates for the disks' centers. We leave this as an open problem which is related to well-studied geometric questions in the realm of circle packing.

Subject Classification

ACM Subject Classification
  • Theory of computation → Design and analysis of algorithms
Keywords
  • Approximation Algorithms
  • Polygon Packing
  • Circle Packing
  • Sphere Packing
  • Geometric Knapsack
  • Resource Augmentation

Metrics

  • Access Statistics
  • Total Accesses (updated on a weekly basis)
    0
    PDF Downloads

References

  1. Mikkel Abrahamsen, Tillmann Miltzow, and Nadja Seiferth. Framework for ER-completeness of two-dimensional packing problems. In IEEE Annual Symposium on Foundations of Computer Science (FOCS), pages 1014-1021. IEEE, 2020. Google Scholar
  2. Anna Adamaszek, Tomasz Kociumaka, Marcin Pilipczuk, and Michał Pilipczuk. Hardness of approximation for strip packing. ACM Transactions on Computation Theory, 9(3):14:1-14:7, 2017. Google Scholar
  3. Anna Adamaszek and Andreas Wiese. A quasi-ptas for the two-dimensional geometric knapsack problem. In ACM-SIAM Symposium on Discrete Algorithms (SODA), pages 1491-1505. SIAM, 2014. Google Scholar
  4. Nikhil Bansal, José R. Correa, Claire Kenyon, and Maxim Sviridenko. Bin packing in multiple dimensions: inapproximability results and approximation schemes. Mathematics of Operations Research, 31(1):31-49, 2006. Google Scholar
  5. Nikhil Bansal and Arindam Khan. Improved approximation algorithm for two-dimensional bin packing. In ACM-SIAM Symposium on Discrete Algorithms (SODA), pages 13-25. SIAM, 2014. Google Scholar
  6. Julia A. Bennell and José F. Oliveira. A tutorial in irregular shape packing problems. Journal of the Operational Research Society, 60:S93-S105, 2009. Google Scholar
  7. Stephen P. Boyd and Lieven Vandenberghe. Convex Optimization. Cambridge University Press, 2004. Google Scholar
  8. Ignacio Castillo, Frank J. Kampas, and János D. Pintér. Solving circle packing problems by global optimization: numerical results and industrial applications. European Journal of Operational Research, 191(3):786-802, 2008. Google Scholar
  9. Vítor Gomes Chagas, Elisa Dell'Arriva, and Flávio Keidi Miyazawa. Approximation schemes under resource augmentation for knapsack and packing problems of hyperspheres and other shapes. In International Workshop on Approximation and Online Algorithms (WAOA), pages 145-159. Springer, 2023. Google Scholar
  10. Timothy M. Chan and Sariel Har-Peled. Approximation algorithms for maximum independent set of pseudo-disks. Discrete & Computational Geometry, 48(2):373-392, 2012. Google Scholar
  11. Hai-Chau Chang and Lih-Chung Wang. A simple proof of Thue’s theorem on circle packing, 2010. URL: https://arxiv.org/abs/1009.4322.
  12. Miroslav Chlebík and Janka Chlebíková. Hardness of approximation for orthogonal rectangle packing and covering problems. J. Discrete Algorithms, 7(3):291-305, 2009. Google Scholar
  13. E. G. Coffman, Jr., M. R. Garey, D. S. Johnson, and R. E. Tarjan. Performance bounds for level-oriented two-dimensional packing algorithms. SIAM Journal on Computing, 9(4):808-826, 1980. Google Scholar
  14. Erik D. Demaine, Sándor P. Fekete, and Robert J. Lang. Circle packing for origami design is hard. CoRR, 2010. URL: https://arxiv.org/abs/1008.1224.
  15. Sándor P. Fekete, Phillip Keldenich, and Christian Scheffer. Packing disks into disks with optimal worst-case density. Discrete & Computational Geometry, 69(1):51-90, 2023. Google Scholar
  16. Ferenc Fodor. The densest packing of 13 congruent circles in a circle. Beiträge zur Algebra und Geometrie, 44(2):431-440, 2003. Google Scholar
  17. Hamish J. Fraser and John A. George. Integrated container loading software for pulp and paper industry. European Journal of Operational Research, 77(3):466-474, 1994. Google Scholar
  18. E. Friedman. Circles in squares. https://erich-friedman.github.io/packing/cirinsqu/. Accessed: 2024-03-03.
  19. Waldo Gálvez, Fabrizio Grandoni, Salvatore Ingala, Sandy Heydrich, Arindam Khan, and Andreas Wiese. Approximating geometric knapsack via L-packings. ACM Trans. Algorithms, 17(4):33:1-33:67, 2021. Google Scholar
  20. Waldo Gálvez, Fabrizio Grandoni, Arindam Khan, Diego Ramírez-Romero, and Andreas Wiese. Improved Approximation Algorithms for 2-Dimensional Knapsack: Packing into Multiple L-Shapes, Spirals, and More. In Symposium on Computational Geometry (SoCG), pages 39:1-39:17, 2021. Google Scholar
  21. Waldo Gálvez, Arindam Khan, Mathieu Mari, Tobias Mömke, Madhusudhan Reddy Pittu, and Andreas Wiese. A 3-approximation algorithm for maximum independent set of rectangles. In ACM-SIAM Symposium on Discrete Algorithms (SODA), pages 894-905. SIAM, 2022. Google Scholar
  22. Michael Goldberg. Packing of 14, 16, 17 and 20 circles in a circle. Mathematics Magazine, 44(3):134-139, 1971. Google Scholar
  23. Dima Grigoriev and Nicolai N. Vorobjov Jr. Solving systems of polynomial inequalities in subexponential time. J. Symb. Comput., 5(1/2):37-64, 1988. Google Scholar
  24. Thomas C. Hales and Samuel P. Ferguson. A formulation of the kepler conjecture. Discrete & Computational Geometry, 36:21-69, 2006. Google Scholar
  25. Mhand Hifi and Rym M'hallah. A literature review on circle and sphere packing problems: Models and methodologies. Advances in Operations Research, 2009. Google Scholar
  26. Klaus Jansen, Arindam Khan, Marvin Lira, and K. V. N. Sreenivas. A PTAS for packing hypercubes into a knapsack. In International Colloquium on Automata, Languages, and Programming (ICALP), pages 78:1-78:20, 2022. Google Scholar
  27. Johannes Kepler. The six-cornered snowflake. Paul Dry Books, 2010. Google Scholar
  28. Arindam Khan, Arnab Maiti, Amatya Sharma, and Andreas Wiese. On guillotine separable packings for the two-dimensional geometric knapsack problem. In Symposium on Computational Geometry (SoCG), pages 48:1-48:17, 2021. Google Scholar
  29. Arindam Khan and Eklavya Sharma. Tight approximation algorithms for geometric bin packing with skewed items. Algorithmica, 85(9):2735-2778, 2023. Google Scholar
  30. Robert J. Lang. A computational algorithm for origami design. In Symposium on Computational Geometry (SoCG), pages 98-105, 1996. Google Scholar
  31. Carla Negri Lintzmayer, Flávio Keidi Miyazawa, and Eduardo Candido Xavier. Two-dimensional knapsack for circles. In Latin American Theoretical Informatics Symposium (LATIN), pages 741-754. Springer, 2018. Google Scholar
  32. Boris D. Lubachevsky and Ronald L. Graham. Curved hexagonal packings of equal disks in a circle. Discrete & Computational Geometry, 18(2):179-194, 1997. Google Scholar
  33. Arturo I. Merino and Andreas Wiese. On the two-dimensional knapsack problem for convex polygons. In International Colloquium on Automata, Languages, and Programming (ICALP), pages 84:1-84:16, 2020. Google Scholar
  34. Joseph S. B. Mitchell. Approximating maximum independent set for rectangles in the plane. In IEEE Annual Symposium on Foundations of Computer Science (FOCS), pages 339-350. IEEE, 2021. Google Scholar
  35. Flávio K. Miyazawa and Yoshiko Wakabayashi. Techniques and results on approximation algorithms for packing circles. São Paulo Journal of Mathematical Sciences, 16(1):585-615, May 2022. Google Scholar
  36. Ronald Peikert, Diethelm Würtz, Michael Monagan, and Claas de Groot. Packing circles in a square: a review and new results. In System Modelling and Optimization, pages 45-54. Springer, 1992. Google Scholar
  37. E. Specht. The best known packings of equal circles in a square. http://hydra.nat.uni-magdeburg.de/packing/csq/csq.html. Accessed: 2024-03-03.
  38. Péter Gábor Szabó, Mihaly Csaba Markót, Tibor Csendes, Eckard Specht, Leocadio G Casado, and Inmaculada García. New approaches to circle packing in a square: with program codes, volume 6. Springer Science & Business Media, 2007. Google Scholar
  39. Maryna S. Viazovska. The sphere packing problem in dimension 8. Annals of Mathematics, pages 991-1015, 2017. Google Scholar
  40. Huaiqing Wang, Wenqi Huang, Quan Zhang, and Dongming Xu. An improved algorithm for the packing of unequal circles within a larger containing circle. European Journal of Operational Research, 141(2):440-453, 2002. Google Scholar